Erin Evans is one parent who wishes she had never heard of anti-psychotics.
As a military couple, she and her husband, Joe, moved around frequently. Their son, Rex, 13, was babied a lot. His mother now feels that he was not ready for school when he reached kindergarten age.
He had trouble focusing in the classroom and was diagnosed with attention-deficit disorder at age 6. He started on an ADHD medicine and began hallucinating about worms and bugs in his food.
Soon he was also on Prozac for anxiety, but the nervousness and paranoia persisted.
At age 8, Rex was given Risperdal by a Tennessee child psychiatrist in private practice who consulted for the military. He said the boy probably had obsessive-compulsive disorder, too, Evans says.
“(He) didn’t tell us it had never been approved for children or warn us about any side effects,” she says.
For the first few weeks, Risperdal helped a little; Rex became less anxious and hyper. “But then it wore right off, so the doctor kept increasing the dose,” she says.
After one month on Risperdal, Rex started having tremors; within a few months, his hands shook so severely that he could barely write at school, “and I’d have to guide the cup of milk to his mouth in the morning,” Evans says.
But the psychiatrist said the tremors weren’t so bad, Evans says, and urged the family to continue the drug.
The psychiatrist didn’t pressure them, she says, “but I’m from the generation where, when a doctor says something, you believe it.”
Then, about a year after Rex started Risperdal, the Evanses found out that he might have schizoaffective disorder, a psychotic illness that children rarely get. A doctor’s report said Rex probably would need to be institutionalized.
That year, when Rex was 9, the family moved to Colorado Springs. The parents started to learn more about Risperdal and, for the first time, they realized that Rex’s symptoms could be side effects, so they started to wean him off the drug. In a few weeks they noticed his jaw was scrunching up and his facial expressions were becoming distorted. By then, Evans says, she had read up on tardive dyskinesia (TD), a neurological disorder that can be caused by anti-psychotics.
Rex became less anxious, but the TD worsened. “He had a horrible, ugly look on his face all the time,” Evans says. Friends no longer came to play. Rex went from winning an award for best reader in the third grade to claiming he couldn’t remember how to spell his own name in fourth grade.
Then in fifth grade, Rex slowly began to improve. A medical exam showed spasms in his thorax, perhaps linked to the upper body spasms, restricting the flow of oxygen to his brain.
He began oxygen therapy, and he quickly became more responsive to others and did better at school, Evans says. He also had behavioral therapies. At the end of elementary school, Rex had episodes only a few times a week.
But junior high has brought more stress and bullying, and the episodes have become more frequent. “His movement-disorder specialist said he expected Rex to have this for the rest of his life,” Evans says.
Now she is bitter. “I trusted the doctors, I trusted the FDA … and I feel betrayed by both,” she says.
The Food and Drug Administration “does not regulate the practice of medicine,” says Thomas Laughren, head of the division of psychiatry products. He adds that he’s concerned about the use of such drugs in kids without systematic safety data.
Nobody knows how many children on atypicals get TD, says Ramy Mahmoud of Janssen LP, maker of Risperdal, but it’s rare in adults. “Our drug isn’t indicated for children,” he says. “It’s a strong drug. It has risks and benefits. Doctors and patients together have to weigh the benefits, at the start and on a continuing basis, along with the harm and suffering.”